The Annals of Probability

Inequalities for Branching Processes

Bruce W. Turnbull

Full-text: Open access


A branching process is considered for which the conditional distributions of the litter sizes, given the past, are allowed to vary from period to period and are required only to belong to some set $\mathscr{M}$. The process is non-Markovian in general. For various interesting $\mathscr{M}$, bounds are derived on (i) the probability of extinction, (ii) the mean time to extinction, (iii) the probability that a generation size exceeds a given number, (iv) the expected maximum generation size, and (v) the mean total population size. In (i), (ii) and (v), the optimal strategies which achieve the bounds are identified. The techniques used are similar to those used in the theory of gambling as developed by Dubins and Savage (How to Gamble if You Must, McGraw-Hill (1965)).

Article information

Ann. Probab., Volume 1, Number 3 (1973), 457-474.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60G45

Branching processes Chebyshev-like inequalities gambling theory non-Markovian processes martingales stopping times dynamic programming


Turnbull, Bruce W. Inequalities for Branching Processes. Ann. Probab. 1 (1973), no. 3, 457--474. doi:10.1214/aop/1176996939.

Export citation